Montana, 2017

Damaging Wind in Montana, July 15, 2017

July 15, 2017 · NWS GGW · 1 event in 1 county or zone

Very hot temperatures associated with a strong upper level ridge of high pressure combined with a shortwave disturbance moving across the area, which produced enough instability to develop a few thunderstorms. Due to the dry surface conditions, a few of these thunderstorms produced strong gusty winds, and one produced a severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Very hot temperatures associated with a strong upper level ridge of high pressure combined with a shortwave disturbance moving across the area, which produced enough instability to develop a few thunderstorms. Due to the dry surface conditions, a few of these thunderstorms produced strong gusty winds, and one produced a severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 15, 5:45 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 15, 5:45 PM MST, 2 hours 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Glasgow MT
645 PM MDT Sat Jul 15 2017

.SHORT TERM...for northeast Montana...tonight through Mon...
6PM UPDATE:
No changes needed for this update, wind is still up to keep the
lake wind going through at least 9 PM. Thunderstorms over Central
Montana have been producing 40-50 mph wind gusts, going to wait to
see if they are going to hold together a little while longer
before adding the gusty wind wording to the forecast.  Proton

Previous Discussion:

Synopsis: Hot high pressure lies over the western half of the
CONUS with the center of the heat dome over southern Nevada. A
ridge just out from here over southeastern Idaho, central Montana,
and the Alberta/Saskatchewan Border. A large closed low lies over
the British Columbian shoreline which is generating southwest flow
from Oregon to western Montana with shortwaves embedded in the
flow. Near the surface a lee side mountain trough has formed
underneath the ridge axis over central Montana.

This afternoon through tonight: As the ridge axis moves across the
areas heat advisory warmth at the surface will begin to
destabilize starting with the far western zones late this
afternoon. This will generate thunderstorms or conditions for
upstream thunderstorms that developed on the lee side mountain
trough over the central Montana Mountains to take advantage of
through the evening hours. This in turn will lead to lightning
and the potential for downburst winds which can cause fire starts
and push them out into large areas. Hence the Red Flag warning
going all night. The lee side trough should begin moving across
the area by the early morning hours and will carry a wind shift
and isolated to scattered thunderstorms along with it.

Sunday: With the ridge and the front through the area winds will
switch to the northwest. Temperatures will diminish across
northwestern zones due to CAA and left over showers/clouds from
the previous night. However 850mb temperatures will still reach
upwards to 30C and this will provide a continuously repressive
surface temperature if mixed to the surface for any reason. For
that reason and poor recovery of overnight temperatures and RH the
Red Flag Warning and Heat Advisory are extended through Sunday.

GAH

.LONG TERM...Mon night through Sat...

Going forecast in good shape. Thunderstorms late Friday look to be
the most active weather during this whole period. That could mean
severe thunderstorms with damaging winds, so this will have to be
watched. Going forecast was blended a bit with the 12z model
guidance. TFJ

Previous Discussion...
The upper flow pattern over Northeast Montana Sunday night will
be southwesterly. This flow will be based on a large area of high
pressure centered over Central Plains and a large upper trough
centered over northern Alberta. The frontal boundary from the
trough will stretch NE to SW across the CWA. With southwest flow,
moisture will be channeled in where it will meet an area of
instability, mainly across the southern and eastern zones. This
will be a recipe for thunderstorms, especially with continued hot
temperatures in early evening.

The upper trough moving east through the prairie provinces will
send the front further south through Nemont for Monday, returning
temperatures to closer to normal, which for now is in the 80s.

Flow becomes zonal with disturbances that will kick off showers
and thunderstorms Monday night through Wednesday. Then as the
trough moves farther east, the upper ridge will once again move in
to warm temperatures again, beginning Thursday and into the
weekend.

There is one feature showing up on the GFS & EC that are timed
differently. It is a compact, closed shortwave zipping along the
international border. This feature could move through Friday or
Friday night. Latitude differences mean it could affect Nemont or
Southern Saskatchewan.

Templer

&&

.AVIATION...
FLIGHT CAT: VFR.

SYNOPSIS: Ridge axis will move across the area this afternoon and
tonight with isolated to scattered thunderstorms developing on
the western side of it. These storms will move across the terminal
tonight and ahead of a front passage around mid-morning.

LLWS: A strong low level jet will set up over any inversion that
form tonight in the Valleys. This will lead towards a chance for
low level wind shear from 05-14Z before front moves through.

WIND: east to southeast at 10 to 20 kts gusting 25 kts in the
afternoon... gusts decreasing before midnight... turning west
mid-morning behind a front.

GAH

&&

.FIRE WEATHER...

Critical fire weather conditions expected through Sunday.

A weak frontal boundary will cross the region overnight, with the
development of isolated thunderstorms possible. While there is
some potential for rainfall out of the thunderstorms, the main
impact for fire weather concerns will be erratic gusty winds and
lightning. A Red Flag Warning is in effect tonight for the
western half, fire weather zones 134...135...136...137.

The thunderstorms will move into the eastern zones on Sunday
morning, followed by a wind shift to the northwest as the boundary
crosses the region. Hot and dry conditions continue and a Red Flag
Warning is in effect for all of northeast Montana until 9 pm
Sunday evening.

Next Week...The high pressure ridge flattens with temperatures
returning to near normal. Some subtropical moisture appears to
come over the high pressure ridge bringing isolated to scattered
thunderstorms next week.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT Sunday for MTZ134>137.

Heat Advisory until 9 PM MDT Sunday for Central and Southeast
Phillips...Central and Southern Valley...Garfield...McCone...
Petroleum...Prairie...Southwest Phillips.

Lake Wind Advisory until 10 PM MDT this evening For Fort Peck
Lake for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.

Heat Advisory from noon to 9 PM MDT Sunday for Daniels...
Dawson...Eastern Roosevelt...Northern Phillips...Northern
Valley...Richland...Sheridan...Western Roosevelt...Wibaux.

Red Flag Warning from 6 AM to 9 PM MDT Sunday for MTZ120-122.

&&

weather.gov/glasgow
Hazardous weather outlook, Jul 15, 2:26 AM MST, 18 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
326 AM MDT Sat Jul 15 2017

MTZ016>027-059>062-160930-
Central and Southeast Phillips-Central and Southern Valley-
Daniels-Sheridan-Western Roosevelt-Petroleum-Garfield-McCone-
Richland-Dawson-Prairie-Wibaux-Northern Phillips-
Southwest Phillips-Northern Valley-Eastern Roosevelt-
326 AM MDT Sat Jul 15 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect today and tonight for western
portions of Northeast Montana for very low relative humidity and
strong southeast winds. Lightning and erratic gusty winds are
possible overnight with isolated thunderstorms moving across the
region.

A Heat Advisory is in effect today and tonight for portions of
northeast Montana for high temperatures in the upper 90s to near
100. Overnight temperatures will only drop to around 70 degrees,
increasing the heat stress impacts.

A Lake Wind Advisory is in effect from late this morning to
this evening for gusty southeast winds. Open waters of the lake
may be rough and hazardous, with high waves possible which may
tip or swamp smaller craft.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Fire Weather Watch is in effect Sunday for all of Northeast
Montana from 6am through the evening for very low relative
humidity, strong northwest winds, and possible lightning that may
create critical fire weather conditions.

A Heat Advisory is in effect Sunday for all northeast Montana for
high temperatures in the upper 90s to near 100 that will increase
heat stress.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 15, 6:58 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Glasgow MT
758 PM MDT SAT JUL 15 2017

MTZ016-021-060-160300-
Petroleum MT-Southwest Phillips MT-Central and Southeast Phillips MT-
758 PM MDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS AND
NORTHEASTERN PETROLEUM COUNTIES UNTIL 900 PM MDT...

At 754 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Roy, or 32 miles southwest of Zortman, moving
northeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Zortman, Phillips and Landusky.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4792 10889 4792 10863 4799 10861 4798 10844
      4830 10841 4834 10822 4735 10797 4733 10832
      4758 10831 4757 10833 4758 10834 4759 10839
      4758 10842 4762 10844 4760 10848 4762 10852
      4764 10877 4768 10878 4773 10889
TIME...MOT...LOC 0154Z 215DEG 11KT 4756 10896

RJM
Special weather statement, Jul 15, 7:57 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Glasgow MT
857 PM MDT SAT JUL 15 2017

MTZ016-060-160400-
Southwest Phillips MT-Central and Southeast Phillips MT-
857 PM MDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS COUNTY
UNTIL 1000 PM MDT...

At 856 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hays, or near Zortman, moving northeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Zortman, Dodson, Fourchette, Phillips, Wagner, Landusky, Sun Prairie
and Fred Robinson Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4792 10889 4792 10863 4799 10861 4798 10844
      4845 10841 4843 10835 4848 10834 4856 10817
      4814 10772 4768 10774 4762 10867 4764 10877
      4768 10878 4773 10889
TIME...MOT...LOC 0256Z 242DEG 29KT 4794 10864

RJM

The radar

The Glasgow radar (KGGW), 145 km away, was scanning. The volume nearest the first event began at 03:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
July 15, 8:32 PM MST
Where
Phillips County, Zortman
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
47.920, -108.530

A 65 mph wind gust was recorded at the Zortman RAWS site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700539.